Alert archive / Wisconsin / Gale Warnings in 2022

Gale Warning 8, NWS Green Bay, WI

February 17, 2022

NWS Green Bay, WI issued this gale warning at Feb 17, 2022, 3:12 PM CST. It took effect at Feb 18, 2022, 11:00 AM CST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2022, 3:12 PM CST (21:12 UTC)
In effect from
Feb 18, 2022, 11:00 AM CST
Expired
Feb 19, 2022, 9:00 AM CST
In force
22 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

359 
WHUS73 KGRB 172112
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
312 PM CST Thu Feb 17 2022

LMZ541>543-180515-
/O.CON.KGRB.SC.Y.0018.000000T0000Z-220218T0600Z/
/O.NEW.KGRB.GL.W.0008.220218T1700Z-220219T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
312 PM CST Thu Feb 17 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...GALE WARNING IN EFFECT FROM 11 AM FRIDAY TO 9 AM CST
SATURDAY...

* WHAT...For the Gale Warning, south to southwest winds 20 to 30
  kt with gusts to around 40 kt veering west and waves 4 to 8 ft 
  expected. For the Small Craft Advisory, north winds 15 to 25 kt 
  and waves up to 4 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...For the Gale Warning, from 11 AM Friday to 9 AM CST 
  Saturday. For the Small Craft Advisory, until midnight CST 
  tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Freezing spray could also create hazardous
  boating conditions at times, especially toward the open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Bersch
7 follow-up statements
461 
WHUS73 KGRB 180256
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
856 PM CST Thu Feb 17 2022

LMZ541>543-181100-
/O.CON.KGRB.SC.Y.0018.000000T0000Z-220218T0600Z/
/O.CON.KGRB.GL.W.0008.220218T1700Z-220219T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
856 PM CST Thu Feb 17 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...GALE WARNING REMAINS IN EFFECT FROM 11 AM FRIDAY TO 9 AM CST
SATURDAY...

* WHAT...For the Gale Warning, south to southwest winds to 30 kts
  with gusts to around 40 kts Friday afternoon, then veering west
  or northwest to 35 kts with gusts to 45 kts Friday evening then
  gradually diminishing overnight. Waves 4 to 8 ft subsiding to 2
  to 4 ft early Saturday morning. For the Small Craft Advisory, 
  north winds 15 to 25 kts and waves up to 4 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...For the Gale Warning, from 11 AM Friday to 9 AM CST 
  Saturday. For the Small Craft Advisory, until midnight CST 
  tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Eckberg
227 
WHUS73 KGRB 180605
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1205 AM CST Fri Feb 18 2022

LMZ541>543-181415-
/O.EXP.KGRB.SC.Y.0018.000000T0000Z-220218T0600Z/
/O.CON.KGRB.GL.W.0008.220218T1700Z-220219T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1205 AM CST Fri Feb 18 2022

...GALE WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 AM
CST SATURDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...West winds 20 to 30 kt with gusts up to 40 kt and waves 
  4 to 7 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 11 AM this morning to 9 AM CST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
949 
WHUS73 KGRB 181003
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
403 AM CST Fri Feb 18 2022

LMZ541>543-181815-
/O.CON.KGRB.GL.W.0008.220218T1700Z-220219T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
403 AM CST Fri Feb 18 2022

...GALE WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 AM
CST SATURDAY...

* WHAT...West winds 20 to 30 kt with gusts up to 40 kt and waves 
  3 to 7 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 11 AM this morning to 9 AM CST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
527 
WHUS73 KGRB 181615
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1015 AM CST Fri Feb 18 2022

LMZ541>543-190015-
/O.CON.KGRB.GL.W.0008.220218T1700Z-220219T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1015 AM CST Fri Feb 18 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY...

* WHAT...West winds 20 to 30 kt with gusts up to 45 kt and waves 3
  to 7 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 9 AM CST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Hykin
943 
WHUS73 KGRB 182042
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
242 PM CST Fri Feb 18 2022

LMZ541>543-190445-
/O.CON.KGRB.GL.W.0008.000000T0000Z-220219T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
242 PM CST Fri Feb 18 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY...

* WHAT...Southwest wind to 30 kts with gale force gusts to 40 kts
  for the rest of the afternoon, becoming west gales to 35 kts
  with gusts to 45 kts this evening then slowly diminishing after
  midnight. Waves 5 to 8 ft this evening subsiding 2 to 4 ft 
  after midnight. 

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 9 AM CST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Eckberg
627 
WHUS73 KGRB 190330
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
930 PM CST Fri Feb 18 2022

LMZ541>543-191130-
/O.CON.KGRB.GL.W.0008.000000T0000Z-220219T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
930 PM CST Fri Feb 18 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY...

* WHAT...West gales to 35 kts with gusts to 45 kts backing NW to
  30 kts with gusts to around 35 kts overnight, then decreasing to
  15 to 25 kts by mid morning on Saturday. Waves 3 to 6 ft
  subsiding to 2 to 4 ft after midnight.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 9 AM CST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Eckberg
767 
WHUS73 KGRB 191024
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
424 AM CST Sat Feb 19 2022

LMZ541>543-191500-
/O.CON.KGRB.GL.W.0008.000000T0000Z-220219T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
424 AM CST Sat Feb 19 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Northwest winds 15 to 25 kt with gale force gusts up to 
  35 kt.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 17, 2:41 PM CST, 31 minutes earlier.

Area forecast discussion, Feb 17, 2:41 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
241 PM CST Thu Feb 17 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 241 PM CST Thu Feb 17 2022

The most impactful weather for the short term forecast will occur
Friday afternoon and evening.

This evening through tonight: A fairly quiet period will continue
for the region as surface high pressure moves across Wisconsin.
Expect skies to clear from west to east over the course of the
evening as winds become light. This combination will allow
temperatures to tank overnight, with many areas dropping to
around
-15 to -5 below zero in central and north-central Wisconsin. Winds
 will increase again ahead of the approaching clipper system
 Friday morning, creating a brief window of -20 wind chills, but
 this will likely not last long and could be prevented if inbound
 WAA brings clouds back earlier in the day. The coldest
 temperatures will also occur while winds are still light, so the
 decision to hold off a wind chill advisory was made.

Friday: A fast moving and intense clipper system then becomes the
focus of the forecast for Friday into Saturday, crossing the
arrowhead of Minnesota by 18Z Friday. Warm air advection and a
fairly tight pressure gradient will produce both strong wind gusts
by late morning that will only increase as a cold front comes
through between 21-00Z. Gusts upwards of 35 to 40 knots seem
likely by the afternoon and evening hours. Further, the
combination of strong rise/fall pressure tendencies; frontogenetic
forcing along and ahead of the cold front; and the minor
instability as a result of "peak heating" will produce conditions
conducive for snow squall development. The impacts of this will be
very high snowfall rates for a short period of time, producing
quickly accumulating snowfall and low visibility, likely around
the evening commute. Snow amounts of also come up some since the
previous forecast, mainly for areas in far northern Wisconsin.
Amounts forecast now border 3 inches for the far north, with most
of the rest of the area seeing 1-2 inches of snow. Any snow that
falls will also be suggest to blowing and drifting due to the
winds still in the area.

.LONG TERM...Friday Night Through Thursday
Issued at 241 PM CST Thu Feb 17 2022

The strong clipper system will move east of the area Friday
evening. Scattered snow showers along the arctic front should
exit east-central and northeast Wisconsin during the early to mid
evening hours. Models continue to show strong winds of 40 knots
at 925mb and 50 knots at 850mb behind the arctic front. Strong
subsidence behind the clipper system, along with steep low level
lapse rates will help mix some of the strong winds to the surface
Friday evening into early Saturday morning. Have bumped up the
wind gusts to the point that some locations will be at or into
Wind Advisory Criteria. However, snowfall totals have increased
some from yesterday, thus it is possible that a Winter Weather
Advisory may be needed for the strong winds along with blowing and
drifting of the snow. Will defer to the midnight shift if or what
type of headline would be needed. The strong winds may cause some
damage to trees and power lines and may result in sporadic power
outages.

The gusty northwest winds will gradually subside Saturday morning.
The latest guidance has come in colder for Saturday, thus lowered
high temperatures a few degrees with readings in the teens to
around 20. The next clipper system will pass well north of the
state Saturday night. Increasing south to southwest winds are
expected with blustery conditions developing as temperatures rise
through the night. The arctic cold front will move into northern
Wisconsin Sunday morning, and then across the state Sunday
afternoon and evening. It will start out mild with highs in the
middle 30s to middle 40s, but it will be significantly colder by
late Sunday evening as the front drops into northern Illinois.

Early next week is still looking very interesting as a f-gen band
of snow will develop on Monday. Increasing east to northeast flow
off Lake Michigan, combined with a wave moving along the front
will bring accumulating snow from Monday night into Tuesday night.
The increasing northeast winds and powdery snow could have some
significant impacts to travel, especially on Tuesday with northeast
winds of 20 to 30 mph and gusty. The latest guidance is still
suggesting 6 inches or more from Monday into Tuesday night across
much of the area. Stay tuned! Below normal temperatures are
expected next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1216 PM CST Thu Feb 17 2022

Good flying conditions will last through most of this TAF
issuance, although a few low clouds are expected across far
northern Wisconsin. Winds will slacken overnight as skies clear.
Then tomorrow, winds will increase aloft early in the day, before
mixing down by the afternoon. This will likely produce a period of
wind shear at the end of the TAF period before winds mix to the
surface in the afternoon. A period of light snow showers and
lowered visibility is then also possible as a system rapidly
crosses the area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Uhlmann
LONG TERM......Eckberg
AVIATION.......Uhlmann
Hazardous weather outlook, Feb 17, 2:34 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
234 PM CST Thu Feb 17 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
234 PM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Wind chill values will briefly fall to between 20 below to 25
below over north-central Wisconsin late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Light to moderate snow is expected across northern Wisconsin Friday
into Friday evening. One to three inches of accumulation are
expected across northern Wisconsin with lower totals to the south
and east.

Gusty southwest winds up to 40 mph are possible Friday afternoon,
then strong west to northwest winds are expected Friday night where
gusts over 40 mph are likely, with a few gusts to 50 mph are also
possible. The gusty winds could produce areas of blowing and
drifting snow, especially across northern Wisconsin. This will
likely impact the evening commute.

The strong winds Friday night may result in isolated damage to
trees and powerlines, that could lead isolated power outages. Wind
chills will also approach 20 below over north-central Wisconsin by
late Friday night into early Saturday morning.

A prolonged period of light to moderate snow is possible early
next week, resulting in hazardous travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight. Spotters are
requested to report snowfall amounts over an inch or wind gusts
over 40 mph to the National Weather Service Friday afternoon and
Friday night.

LMZ521-522-541>543-182045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
234 PM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Southerly gales are likely Friday afternoon, and west to northwest
gales are expected Friday night.

Gales are also possible on Saturday night into Sunday morning.

Uhlmann/Eckberg

In the hours before

Special weather statement, Feb 17, 2:18 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Green Bay WI
218 PM CST Thu Feb 17 2022

WIZ005-010>013-018-019-030-172330-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Marathon-
218 PM CST Thu Feb 17 2022

...COLD START TO THE DAY FRIDAY MORNING...

Skies will clear tonight as winds drop off, creating the
opportunity for temperatures to drop rapidly tonight. Low
temperatures are expected to be the coldest across north- central
Wisconsin Friday morning with readings in the teens below zero;
and readings ranging from the single digits above and below zero
across the rest of the area.

Winds are forecast to remain light or calm overnight into mid
Friday morning. However, if winds increase early enough, there
will be a couple hour window for wind chills of 15 below to 25
below zero across central and north- central Wisconsin, and as low
as 15 below zero over eastern Wisconsin.

Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:35 AM CSTSmall Craft AdvisoryGRB20 hr
Feb 17, 3:07 PM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more39 hr

Nearby

Gale Warnings in Wisconsin, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.